Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

June 16, 2006Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2006, 4:16 PM CDT for Minnehaha County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2006, 4:16 PM CDT (21:16 UTC)
Expired
Jun 16, 2006, 4:44 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162116
SVRFSD
SDC099-162215-
/O.NEW.KFSD.SV.W.0066.060616T2116Z-060616T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF WALL LAKE
  TO 23 MILES SOUTH OF WALL LAKE...OR ALONG A LINE EXTENDING FROM
  PARKER TO 9 MILES NORTH OF BERESFORD...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   WALL LAKE...HUMBOLDT AROUND 425 PM CDT...
   HARTFORD AROUND 430 PM CDT...
   SIOUX FALLS AROUND 435 PM CDT...
   CROOKS AROUND 440 PM CDT...
   ROWENA AROUND 445 PM CDT...
   BRANDON AROUND 450 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4369 9713 4351 9712 4351 9647 4375 9648

$$

08
1 follow-up statement
000 
WWUS53 KFSD 162144
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT FRI JUN 16 2006

SDC099-162153-
/O.CAN.KFSD.SV.W.0066.000000T0000Z-060616T2215Z/
MINNEHAHA SD-
443 PM CDT FRI JUN 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINNEHAHA COUNTY IS 
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. VERY HEAVY RAINFALL 
WILL PRODUCE PONDING OF WATER ON ROADWAYS...SO PLEASE USE EXTREME 
CAUTION WHILE TRAVELING HOME LATE THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4369 9713 4351 9712 4351 9647 4375 9648

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:33 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 16, 3:33 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT FRI JUN 16 2006

.DISCUSSION...
FAIRLY HEALTHY BOW ECHO CURRENTLY WORKING ACROSS FORECAST AREA.
EXPECT IT TO HOLD TOGETHER AT LEAST THROUGH EARLY EVENING...AS MOVES
EAST INTO BETTER INSTABILITY SOUTH OF A LINE FROM KYKN TO KOTG.
SURFACE TROUGH ACROSS WESTERN PORTIONS OF THE CWA WILL BECOME
ILL-DEFINED AS IT INCHES EAST.  EXPECT BEST POTENTIAL FOR SHOWERS
AND THUNDERSTORMS EAST OF OF SURFACE TROUGH OVERNIGHT...AND HAVE
CONCENTRATED HIGHEST MAINLY EAST OF JAMES RIVER VALLEY.

MODELS ARE SHOWING REMNANTS OF UPPER LOW MOVING ACROSS EASTERN
PORTIONS OF FORECAST AREA ON SATURDAY...BUT APPEARS THERE IS LIMITED
UPPER LEVEL SUPPORT. AREA IS IN RIGHT REAR QUADRANT OF JET...BUT
WITH LIMITED FRONTOGENESIS AND INSTABILITY HAVE ONLY GONE CHANCE
POPS. AM THINKING PRECIP WILL BE FOCUSED FURTHER NORTH AND EAST NEAR
BETTER INSTABILITY. AS SKIES CLEAR ALONG WESTERN EDGE OF
CWA...EXPECT GOOD MIXING CONDITIONS TO USHER STRONGER WINDS FROM
ALOFT DOWN TO SURFACE CREATING GUSTY CONDITIONS...ESPECIALLY NORTH
AND WEST.

NEXT CHANCE OF PRECIP THEN ON TUESDAY MORNING AS SHORT WAVE MOVES
ACROSS NORTHERN SOUTH DAKOTA. FRONT LOOKS TO WORK THROUGH THE AREA
ON TUESDAY EVENING...BUT IS FAIRLY WARM ALOFT SO CAP MAY BE AN
ISSUE.  HAVE CONCENTRATED HIGHEST POPS ALONG NORTHERN TIER OF CWA
TUESDAY EVENING.

LARGE AREA OF HIGH PRESSURE THEN MOVES INTO NORTHERN PLAINS MID
WEEK...PROVIDING FAIRLY TRANQUIL CONDITIONS AHEAD OF A SURFACE LOW
THAT WILL AFFECT THE REGION NEXT WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

BT
Hazardous weather outlook, Jun 16, 11:01 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL
AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS
SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN
ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE
GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL
BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR
OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED.

FLOODING...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE
THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY
RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA
LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE
LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM
SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM
MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jun 16, 3:06 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     SPRINGFIELD             42.85N 97.89W
06/16/2006                   BON HOMME          SD   TRAINED SPOTTER

            TREES DOWN IN SPRINGFIELD

&&

JLAFLIN
Local storm report, Jun 16, 3:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 SW TYNDALL            42.97N 97.89W
06/16/2006  E0.75 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 16, 3:23 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 W LESTERVILLE         43.04N 97.67W
06/16/2006  E0.88 INCH       BON HOMME          SD   EMERGENCY MNGR

&&

JLAFLIN
Local storm report, Jun 16, 3:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             LESTERVILLE             43.04N 97.59W
06/16/2006  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

&&

BRUBY
Local storm report, Jun 16, 4:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     15 WNW VIBORG           43.25N 97.36W
06/16/2006  E75.00 MPH       TURNER             SD   TRAINED SPOTTER

            WINDS ESTIMATED AT 70 TO 80 MPH.

&&

BRUBY
Local storm report, Jun 16, 4:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             HURLEY                  43.28N 97.09W
06/16/2006  E1.75 INCH       TURNER             SD   FIRE DEPT/RESCUE

            NICKEL TO GOLFBALL SIZE HAIL. VERY WINDY.

&&

BRUBY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:39 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix66 min
Jun 16, 3:00 PM CDTSevere Thunderstorm WarningFSDYankton60 min
Jun 16, 3:27 PM CDTSevere Thunderstorm WarningFSDClay, Turner63 min
Jun 16, 3:48 PM CDTSevere Thunderstorm WarningFSDLincoln57 min
Jun 16, 5:17 PM CDTFlash Flood WarningFSDUnion3 hr
Jun 16, 5:51 PM CDTFlood WatchFSDClay, Lincoln, Minnehaha, Union11 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.